North Carolina, 2010Damaging Winds in North Carolina, May 16, 2010
May 16, 2010 · NWS MHX · 2 events in 1 county or zone
Scattered thunderstorms developed along a slow moving cold front during the afternoon across eastern North Carolina. One of the storms produced strong winds across parts of Onslow County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a slow moving cold front during the afternoon across eastern North Carolina. One of the storms produced strong winds across parts of Onslow County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 16, 1:36 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, May 16, 1:36 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
236 PM EDT SUN MAY 16 2010
.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY SOUTH AND STALL OVER THE SOUTHERN
SECTIONS LATER TODAY INTO TONIGHT. THE FRONT WILL LIFT NORTH ON
MONDAY. LOW PRESSURE WILL DEVELOP ALONG THE FRONT TO THE NORTH MONDAY
NIGHT AND MOVE NORTHEAST OFFSHORE OF THE COAST ON TUESDAY. A
FRONTAL BOUNDARY EXTENDING FROM THE OFFSHORE LOW WILL LINGER NEAR
OR JUST TO THE SOUTH OF THE AREA WED AND THU. HIGH PRESSURE WILL
GRADUALLY BUILD NORTH OF THE REGION LATE IN THE WEEK AND INTO THE
WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ALONG A FRONTAL
BOUNDARY ALIGNED ACROSS THE NORTHERN BOUNDARY OF THE
CWA...GENERALLY STRETCHING ACROSS THE ALBEMARLE SOUND WWD TO JUST
S OF RWI AND RDU. MODELS SHOWING A LOW LEVEL JET MAX AROUND 25-30
KT JUST S OF THE NC/VA BORDER WHICH IS LIKELY AIDING IN
DEVELOPMENT OF THE STORM THIS MORNING. THE LOW LEVEL WINDS
WEAKEN BY MID DAY TO AOB 15 KT BUT BY THEN MODERATE INSTABILITY
WILL DEVELOP (CAPE AROUND 1000-1500J/KG...LI'S AROUND -5C) AND
WITH PLENTY OF LOW LEVEL MOISTURE (TD IN THE MID 60S...PW'S 1.4")
WILL LIKELY SEE CONTINUED CONVECTIVE ACTIVITY THIS AFTERNOON ALONG
ANY NUMBER OF SFC BOUNDARIES ACROSS THE REGION...FROM THE SLOWLY
SWD MOVING FRONT TO REMNANT OUTFLOW BOUNDARIES TO THE SEABREEZE
FRONT...ESPECIALLY THIS AFTERNOON AS TEMPS APPROACH THE CONVECTIVE
TEMP OF 85F. THE BEST CHANCES FOR STORMS WILL BE ALONG AND S OF
THE COLD FRONT WITH SLIGHTLY COOLER AND MORE STABLE AIRMASS TO THE
N...BUT THE FRONT IS ONLY EXPECTED TO DRIFT TO THE SRN PAMLICO
SOUND AND HIGHWAY 70 CORRIDOR BY LATE THIS AFTERNOON. CONVECTIVE
PARAMETERS BASED OF THE 12Z MHX SOUNDING SHOW LIMITED POTENTIAL
FOR SEVERE STORMS TO DEVELOP BUT WINDEX VALUES AROUND 56 KT AND
COULD SEE MARGINALLY SEVERE WIND GUSTS IN THE STRONGEST STORMS IF
50DBZ CORES REACH AROUND 37000FT. CURRENT DISTRIBUTION OF POPS
LOOKS GOOD FOR NOW WITH HIGH CHANCE NWRN HALF OF THE CWA TO LOW
CHANCE SRN COASTAL SECTIONS BUT MAY NEED TO UP A LITTLE IF
CONVECTION BECOME MORE WIDESPREAD THAN EXPECTED. SRN COASTAL
SECTIONS E OF THE SEABREEZE WILL HAVE THE LEAST CHANCE OF PCPN
TODAY HOWEVER WITH WLY FLOW ALOFT STORM THAT DEVELOP ALONG THE
SEABREEZE WILL LIKELY MOVE INTO THE AREA. WITH THE SLOW MOVING
W-E ORIENTED FRONT...WLY FLOW ALOFT AND PW'S AROUND 1.4" WILL HAVE
TO WATCH FOR TRAINING PRODUCING LOCALLY HEAVY RAINFALL AS WELL.
PRESENTLY THE SWRN 2/3 OF THE CWA SEEING ABUNDANT SUNSHINE AND
TEMPS SHOULD EASILY REACH THE UPPER 80S WITH LOW LEVEL THICKNESSES
ONLY SLIGHTLY LOWER THAN YDA...HOWEVER NRN SECTIONS WILL LIKELY
TOP OUT IN THE L80S WITH GREATER CLOUD COVER AND TRANSITIONING TO
N OF THE FRONT THROUGH THE AFTERNOON. HIGHS ACROSS THE OBX
EXPECTED IN THE M70S AND SRN BEACHES IN THE U70S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
AS OF 230 AM SUNDAY...INCREASINGLY WET THIS PERIOD. UPR TRF WILL
APPROACH FROM THE W LATER TONIGHT WITH A BIT BETTER FORCING ALOFT.
WITH FRONTAL BNDRY ACROSS THE REGION EXPECT DECENT CVRG OF
SHRA/TSRA. MDLS AND QPF GUIDANCE FROM HPC SUPPORT HIGHEST POPS NW
HALF OF REGION WITH CHC CLOSER TO THE CST. HAVE MAINLY LIKELY POPS
ALL AREAS MON INTO TUE AS FRONT LIFTS N MONDAY WITH WAVE
DEVELOPING ALONG IT MONDAY NIGHT. THE WAVE OF LOW PRESSURE WILL
THEN MOVE NE AND OFFSHORE TUE. BOTH GFS AND ECMWF NOW SHOW BULK OF
PRECIP ENDING EARLY TUE HOWEVER WILL CONT WITH LIKELY POPS THRU
THE DAY PER PREV FCST AS STILL SOME UNCERTAINTY OF EVOLUTION OF
THE LOW AND WILL STILL HAVE DECENT AMOUNTS OF MOISTURE OVER THE
AREA WITH UPR TRF AXIS STILL TO THE W. FOR TUE NIGHT EXPECT
DIMINISHING POPS AS LOW OFFSHORE PULLS AWAY FROM THE REGION AND
HIGH PRES STRENGTHENS FROM THE N. HIGHS MON WILL RANGE FROM LOWER
80S N TO LOW/MID 70S NE. SLIGHTLY COOLER TUE IN WAKE OF DEPARTING
LOW WITH UPR 70S S TO LOWER 70S NE.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 4 PM SAT...CYCLONIC FLOW CONTINUES ALOFT THROUGH MUCH OF
THE LONG TERM AS MID LEVEL TROUGH REMAINS CENTERED N OF THE
REGION. PERIODS OF UNSETTLED WEATHER EXPECTED TO CONTINUE WED
THROUGH FRI WITH PLENTY OF AVAILABLE LOW LEVEL MOISTURE WITH BEST
CHANCES DURING AFTERNOON SFC HEATING...WHILE A DRIER AIRMASS MOVES
INTO THE REGION BY EARLY NEXT WEEKEND. NEAR NORMAL TEMPS EXPECTED
THROUGH THE LONG TERM.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 230 PM SUN...STATIONARY FRONT BISECTS EASTERN NC RUNNING WEST TO
EAST PROVIDING FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS. ALSO
SOME CONVECTION STARTING TO FIRE ALONG SEABREEZE FRONT WORKING
INLAND FROM THE COAST. SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS CWA THROUGH THIS EVENING WITH UNSTABLE ATMOSPHERE
PRESENT AND BOUNDARIES ACROSS AREA. ONLY INCLUDED MENTION OF CB
IN TAFS AT 18Z ISSUANCE AS NO CONVECTION HAD YET DEVELOPED. MVFR
CIGS AND VSBYS EXPECTED IN AND NEAR CONVECTION. SOME STORMS COULD
BE STRONG WITH 30 TO 40 MPH WIND GUSTS. EXPECT MVFR POSSIBLY IFR
CIGS TO DEVELOP LATE TONIGHT ACROSS THE TAF SITES WITH PLENTY OF
MOISTURE IN THE LOW LEVELS AND A LGT NE-E FLOW. FRONT WILL LINGER
THROUGH MONDAY MORNING...THEN WILL THEN LIFT BACK NORTH AS A COLD
FRONT APPROACHES FROM THE WEST. THE FRONT WILL MOVE OFF THE COAST
WEDNESDAY MORNING. OVERALL THE PATTERN WILL BE UNSETTLED THROUGH
THE NEXT FEW DAYS. SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE AT
JUST ABOUT ANY TIME WITH ACCOMPANYING LOWER VISIBILITIES AND
IFR/MVFR CEILINGS.
NORMALLY WOULD EXPECT CLEARING BEHIND FRONTAL PASSAGE WED BUT FCST
RH XCTNS INDICATE LOW LVL MSTR REMAINING WITH NELY SFC FLOW...THUS
COULD SEE PERIOD OF MAINLY MVFR CIGS INTO THU.
&&
.MARINE...
AS OF 230 PM SUN...STATIONARY FRONT CUTTING ACROSS THE MIDDLE OF
EASTERN NORTH CAROLINA FROM WEST TO EAST WILL LINGER THROUGH
MONDAY MORNING WITH LIGHT WINDS AND 2-4 FT SEAS. IT WILL THEN LIFT
BACK NORTH DURING THE DAY MONDAY AS A COLD FRONT APPROACHES FROM
THE WEST. THE FRONT WILL MOVE OFF THE COAST WEDNESDAY MORNING. THE
00Z GFS LOOKS TOO FAST...AND WINDS TOO STRONG...AHEAD OF THE
FRONT...TUESDAY INTO WEDNESDAY SO LEANED MORE TOWARD THE NAM AND
ECMWF. WINDS/SEAS FROM THE GFS SO CAPPED WINDS AT 20 KNOTS AND
SEAS AT 5 FEET. WINDS AND SEAS WILL SUBSIDE BEHIND THE FRONT AS
HIGH PRESSURE PASSES TO THE NORTH OF THE AREA WITH A LIGHT TO
MODERATE NE FLOW TO PREVAIL WED THROUGH THU AND SEAS MAINLY IN THE
2-4 FT RANGE.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...RF
NEAR TERM...SK
SHORT TERM...RF
LONG TERM...RF/SK
AVIATION...JAC
MARINE...JAC
Hazardous weather outlook, May 16, 1:59 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
259 AM EDT SUN MAY 16 2010
NCZ029-044>047-079>081-090>095-098-103-104-170700-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
259 AM EDT SUN MAY 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A FRONT WILL REMAIN STALLED OVER THE REGION TODAY INTO TONIGHT. A
FEW STRONG STORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE...ESPECIALLY LATER THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE STALLED FRONT WILL LIFT SLOWLY NORTH ON MONDAY. SCATTERED
THUNDERSTORMS ARE EXPECTED WITH A SLIGHT CHANCE OF SOME OF THE
STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 2:19 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
319 PM EDT SUN MAY 16 2010
NCZ093-094-162015-
PAMLICO-CRAVEN-
319 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL
415 PM EDT...
AT 319 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF
JAMES CITY...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR JAMES CITY AT 350 PM EDT...RIVERDALE AT 355 PM EDT...CROATAN AT
400 PM EDT...NEUSE FOREST AT 410 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE RIVER BEND...TRENT WOODS...CATFISH
LAKE...RHEMS...FAIRFIELD HARBOR...NEUSE FOREST...BRICES CREEK...
REELSBORO AND CHERRY BRANCH.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS
OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR
CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR
IN CONVERTIBLE AUTOMOBILES.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
11
Special weather statement, May 16, 2:29 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EDT SUN MAY 16 2010
NCZ090>092-098-162030-
DUPLIN-JONES-LENOIR-ONSLOW-
329 PM EDT SUN MAY 16 2010
...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...LENOIR...JONES AND
DUPLIN COUNTIES UNTIL 430 PM EDT...
AT 327 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 6 MILES
NORTHEAST OF HALF MOON TO 18 MILES WEST OF WALLACE...OR FROM 6 MILES
NORTHEAST OF HALF MOON TO 18 MILES SOUTHWEST OF WARSAW...MOVING EAST
AT 10 MPH. THE STRONG THUNDERSTORMS WILL IMPACT MUCH OF
DUPLIN...NORTHWEST ONSLOW...SOUTHERN LENOIR...AND CENTRAL JONES
COUNTIES OVER THE NEXT HOUR.
WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
28
Thunderstorm Wind, Onslow
- When
- May 16, 3:09 PM EST
- Where
- Onslow County, 1.49 mi NNW of Gregory Forks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.900, -77.580
Tree blown down along Gregory Fork Road west of Richlands.
Thunderstorm Wind, Onslow
- When
- May 16, 3:28 PM EST
- Where
- Onslow County, Ervintown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.900, -77.550
Tree blown down along Nine Mile Road near Richlands.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 16, 201021 injured · $400 · 4.25 in hail · 47 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $1.2 million · 50 kt wind · 11 events
- Flash Flooding and Hail in West Virginia, May 16 to 18, 2010$1.6 million · 1.25 in hail · 10 events
- Flash Flood and Hail in Arkansas, May 16 to 17, 2010$927,000 · 2 in hail · 19 events
- Flash Flooding in West Virginia, May 16, 2010$800,000 · 4 events
- Flash Flood and Hail in Mississippi, May 16, 2010$500,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, May 16, 20101 injured · $330,000 · 1 in hail · 6 events
- Flash Flood in Virginia, May 16, 2010$300,000 · 1 event
- Hail and Damaging Winds in Georgia, May 16, 2010$55,000 · 60 kt wind · 7 events
- Flash Flooding and Damaging Winds in Texas, May 16, 2010$50,000 · 53 kt wind · 5 events
- Flash Flood in North Carolina, May 16, 2010$50,000 · 1 event
- Flooding in Arkansas, May 16 to 31, 2010$42,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222887, 222888.